ADVERTISEMENT
ADVERTISEMENT
knezzie

Weaning off phenobarbital

Hello,My daughter is 3 years old & she has been on phenobarb since she was 11 months old. She has had break through seizure clusters during that time, the last one in January. She has just been evaluated by the city & has developmental delays. Her speech, coordination, and listening skills are behind where they should be. We don't know if it's her or the medication. We are now weaning her off gradually with a plan from her neuro. My husband really wants to see if her problems straighten out, while I'm terrified of something going wrong. The doctor has instructed to start Keppra if her seizures warrant. My daughter is a happy, loving, energetic child and I worry about what a new medication would do to her. Does anyone have any advice about going through this process? Are there any other precautions I should be taking? I'm most worried about during the night when I can't keep constant watch over her.Thanks,Kristen

Comments

RE: Weaning off phenobarbital

Hi Kristen,Your concerns about nighttime seizures are normal. There are several things you can do to monitor your daughter's seizure activity at night including using a baby monitor as well as a seizure monitor and anti-suffocation pillow. Here is a link to one mother's story: http://www.epilepsy.com/articles/ar_1109600956.html. Also here is information regarding Keppra:http://www.epilepsy.com/epilepsy/medicine_kids.htmlhttp://www.epilepsy.com/medications/b_keppra_children.htmlhttp://www.epilepsy.com/medications/b_keppra_side.htmlhttp://www.epilepsy.com/medications/b_keppra_work.html Best Wishes,Epilepsy.com Editor 

RE: Weaning off phenobarbital

hi, phenobarb is highly addictive.  When my doctor took me off gradually, it was not fun.  I was an adult and knew that my body was addicted.  I got so fed up that I flushed the pills and went cold turkey through the shakes and all the stuff your body does.  Mind you, I was so addicted that I could take enough to overdose most people.I tell you this because what you may think are seizures are in fact the results of withdrawal.  And bless you all the little one is too young to understand what is going on.  I don't recommend what I did for anyone, but I had the shakes and craziness just trying to wean off.  If I had been emotionally addicted, I couldn't have done it.  Oh and know that it takes time even after you are off to readjust.  Bless you all

RE: RE: Weaning off phenobarbital

Thanks FishergalThis is important information for us. My Son is trying to wean off of Phenobarbitol. He has not been using it for too long ( 8 months) but We are concerned about the addiction part of phenobarb. He also has interesting side effects like lots of extra saliva and hallucinations.We are decreasing in minute amounts ( 5mg. at a time over 2 weeks first and then of=ver 6 weeks second) the first reduction went well but the second has been a little bumpier, some jerks and one TC.From what you have said I think that we will not loose heart. I thought maybe pheno was a life sentence for my Son, but it may be withdrawl causing these breakthroughs instead.. we'll take our time getting off and see.

RE: Weaning off phenobarbital

Phenobarbital is a horrible drug. I have been on it for 30 years. I have been trying to ween off of it for a year in a half. I started with 60mg. It is tooking that long to do it. When I took a small dose away and then two months later a little more, I went into a grand mal. I had to add that small amount back again. I had pushed my doctor to go faster but it did not work. When that happened, I had to wait a whole year to start again. The following year I started again and that took a year. We did 15 mg at a time. Every four months. My last 15 mg, At the end, I cut 15mg in half and then 7mg. I have just gotten off of it completely just a week ago. After you get past the first two weeks, usually you are good to go. Just remember each time you do this. Make sure she is not sick or any other issues at the time.Best of luckhttp://health.groups.yahoo.com/group/EpilepsyApproach/Lisa

RE: RE: Weaning off phenobarbital

My 2 1/2 yr old daughter has not yet been diagnosed with epilepsy but she does have a seisure disorder. She was first prescribed Phenobarbital but dicontinued it because we had such a hard time giving it to her. And it made her extremely irratible and moody. She was then put on tegretol (chewables) and they seem to working alot better. No mood swings and easily given to her. Is it as addictive as phenobarb? Is there anything else I should be concerned about.

RE: RE: RE: Weaning off phenobarbital

Every drug one way or the other we get an addiction. But Phenobarbial is a barbituite and thats why things are much harder to deal with, when getting off of it.tegretal on the other hand, I as on for 20 years or so. I am off of that too. Tegretal and trileptal are from the same family. I prefer trileptal. tegretal metabolizes in the liver and trileptal metabolizes in the kidney. I am pretty sure on that info. ALso they both lower the dose of sodium so keep an eye on that too. Trileptal is a more recent drug and less side effects.come join the grouphttp://health.groups.yahoo.com/group/EpilepsyApproach/ Lisa